My journey of Acid Reflux/Heartburn - need help!
I'm so glad I found this forum! About a two years ago I was experiencing a flemmy, dry, scratchy throat, and it would hurt so bad sometimes I would get bad headaches. My doctor sent me to a allergist and he found out I was allergic to dust mites, but also thought I had acid reflux. I told him I never felt stomach problems or had heart burn, but he told me I could have acid reflux and not know it (what??). So he put me on 80mg of nexium a day(ya... 80...). I was on that for about a month with no improvement, so I went back and he basically told me that was all that it could be, and that it would take time. That if I didn't take the meds then he couldn't help me. He then changed my dose to 40mg for some reason. So I stayed on the meds for about 6-8 months. I was using a spray for my noise for the allergies too, which seems to make my throat a little bit better, so I thought MAYBE the nexium was helping (I didn't know anything about acid reflux at the time). At this point I looked up acid reflux and realized that the symptoms I was experiencing weren't anything like acid reflux (I used to be able to eat anything without getting heart burn), and also learnt about the risks of nexium. I tried quitting it cold turkey by switching to Gavison, after about a month of bad heart burn still, I went back on the nexium. At this point I was breaking the 40mg tablet in half in attempts to wean myself off the drug (which I've learnt now wasn't the best idea because of the coating on the tablets). I stayed on that for 2 months with zero problems, then switched myself onto pepcid AC - H2 blocker. All went well for about a week and a half, then all of the sudden I had the WORST heart burn of my entire life. To make a long story short, I continued to have HORIBBLE heart burn, acid reflux, bloating in my stomach, stomach pains, green stool(for a very long time, now is somewhat 'normal'), and intense pressure/swollen feeling in my chest for two months even being BACK on the 40mg of Nexium once a day. I started going to a Naturopath and I am taking probiotics, aloe vera, DGL (black liquorish) tables, slippery elm and really watching what I eat. Nothing acidic, no diary, nothing fatty, and nothing spicy, and I seem to be doing a little better - acid is a lot better, but still really bad pressure and pains in my chest (lower oesophagus) and bloating, especially after I eat, and stomach pains at least once a day. I stayed on the 40mg of Nexium for quite some time and started feeling better. I got horrible stomach pains about 5 months ago and went to emergency. The doctor thought it could have been from the nexium and switched me to Prevacid, still a PPI but a different brand. That seemed to help the stomach pains but the acid reflux got really bad. I am taking two 30mg of Prevacid a day(one at breakfast, one at dinner- 30 minutes before meals), which is the same as 40mg of nexium. I am experiencing heartburn every day, full force, pressure in my chest, sore throat, and stomach pains. I've been to 2GI specialist, had an endoscopy, a barium swallow and a number of blood tests and well as ultrasounds and there's no visible problem. I would like to get off these PPIs for good and plan on weaning myself off slowly. I eat incredibly healthy, I don't drink alcohol/coffee/soda, smoke or even go out for dinner. I'm only 25 and I don't want this to be my life. I'm hoping my body is taking its time to adjust from the switch to Prevacid(lower dose twice a day instead of one high dose). . I am just so scared now that A.) I will have stomach problems for the rest of my life now and never did before PPIs and B) that attempting to try and to go off the nexium again will make me even worse! (I mean look what happened to me!) I'm so angry at that allergist for putting me on this drug when I never even had stomach problems to begin with. Any suggestions, comments or links to any good reads would be greatly appreciated. I've read so many people going through the same type of thing. I just want to know if there's hope to get off this drug and feel 'normal'! Thanks!